Sign up Calendar Latest Topics
 
 
 


Reply
  Author   Comment  
Jennine

Avatar / Picture

Goddess Forever
Registered:
Posts: 243
Reply with quote  #1 
Hi everyone,

I will be receiving Avastin with my AC treatments. Has anyone had this? How did you do and what were your side effects?  
I signed up for this, I have great confidence with my choice of doctors, and I chose to do the Avastin but I know it's not approved by the FDA (not that makes a big difference) for breast cancer. It is used for other cancers and advanced lung cancer. I want to do everything I can to beat this so I am hoping the benefits out weigh the risks. It's still a clinical trial for breast cancer...

Please anyone?

Thanks guys,

xoxo Jen

__________________
A mind that is stretched by a new experience can never go back to its old dimensions. - Oliver Wendell Holmes
nosurrender

Avatar / Picture

Moderator
Registered:
Posts: 7,476
Reply with quote  #2 
Hopefully Primel, Catherine, will see this- she did Avastin. I will send her a pm

__________________


WE WILL PREVAIL





MicheleS

Avatar / Picture

Goddess Forever
Registered:
Posts: 736
Reply with quote  #3 
Hi Jen~

I've been getting Avastin since my 1st chemo.  I get it every other week.  I'm getting it outside of the clinical trial.  I've had few side effects that I can attribute directly to it.  The most annoying is that I get a bloody nose relative frequently.  Also, my port site took a longer time to heal that it would have otherwise but I didn't have any infection at the site.  (Some swelling but it was deemed to be unrelated to chemo and was attributed to the port itself.)  I've had no blood pressure issues (in fact my BP has remained low!) and haven't had protein in my urine.  High BP and proteinuria are the most common BIG issues that youngish patients face.  There is an increased risk of DVT and PE (both bad clots) but my oncologist told me that he wasn't worried AT ALL about that so long as I wasn't sedentary.  However, as soon as I had swelling around my port site and neck, I had a doppler of the large arteries to rule out clots.  You just need to be aware (not that you wouldn't be) and promptly report any strange swelling or pain to your oncologist so they can rule out "bad stuff". 

I'm still getting Avastin every other week (now during taxol) and will continue for a year (goes to every 3rd week).  Are you only getting it during AC?  Or will you continue to get it through taxol and beyond??   Inquiring minds need to know what your "super-doc" has planned! LOL!!

{{hugs}}
Michele
Primel

Avatar / Picture

La Deesse
Registered:
Posts: 329
Reply with quote  #4 
Hi, Jen... I went through chemo from Feb.07 through May 07, and I was in a clinical study for early stage bc (I was IIa, ER+/Pr+, IDC 1.7cm, 2 sentinel nodes+/11, 0 axillary, grade 3). I chose a double mastectomy for peace of mind, so I did not have rads. Those details are just for context, since we are all different. The tx was 4 x AC+avastin every 2 weeks (dose dense), a neulasta shot the next day; then 4 x abraxane+avastin every 2 weeks, then 10 more avastin alone every 3 weeks (through Dec 07).  The purpose of the study was to evaluate side effects of abraxane and the time to recurrence (or lack of) with avastin as a "preventive" tx... future will tell... 2 years out and doing ok (after chemo I was on Tamoxifene a year, then had a radical hysterectomy because of a nasty polyp and am now on Aromasin, doing ok, with only still phenomenal hot flashes and morning joint pain... which goes away as I move).
Avastin was not an issue as far as side effects go: bleedy nose on and off, that's about it. BUT you have to be very careful not to harm yourself (cuts, etc.) since it delays healing.  My main problem was the port in my arm: placed just a few days before treatment, it never closed properly, and by the end of chemo had to have it removed for fear of infection (had a couple of antibiotics rounds). Now I look like I got bit by a dog at that (small) spot, because the healing was never very good (the radiology surgeon either, I think)... apart from that, this was nothing to complain about, I was very grateful I got in that study and just hoping this will have been a good idea in the end... Hope I gave you enough info... I remained as active physically as I could during chemo (was never sick nor that tired, had the usual aches and pains around day 5 through 7)... walking my dog was my healing pill... :-) 4-5 miles every day...

Wishing you the best with you tx... like all of us here, you'll be the first amazed at what you can go through... Make sure to explain to the surgeon who places the port that he has to do an extra good job because of Avastin healing issues... Good luck, Catherine
Primel

Avatar / Picture

La Deesse
Registered:
Posts: 329
Reply with quote  #5 
Michele, we were posting at the same time!!!

Because I was in a study I had heart echography every 2 months and was good before and after (ejection fraction remaining around 70-72), as you mention, urine analysis every 2 weeks before tx: no problems there either.

Well, I guess this is it...
You all have a nice day... Catherine
nosurrender

Avatar / Picture

Moderator
Registered:
Posts: 7,476
Reply with quote  #6 
Merci! merci! cher Catherine!!

__________________


WE WILL PREVAIL





Jennine

Avatar / Picture

Goddess Forever
Registered:
Posts: 243
Reply with quote  #7 

Thank you Catherine, thank you Michele, thanks to all of you girls!

Everything I read helps, but you ladies make me feel even more confident that I will do ok. I am starting Jun 2.  My onc is waiting for me to heal completely before starting treatments. My port bothered me, big time..for at least a week. It's healing nicely now although I am still not thrilled because it protrudes on my chest. I am hoping he put it down far enough. I keep thinking the incision is going to open and the port will be exposed. It seems mostly closed though...
I went out in the sun for two days and I got a little too much exposure. I didn't notice it because I was walking on the beach and it was cooler by the shore. When I got home, OMG I looked fried. I know, I know better, but you know what? I wanted to enjoy myself out there as much as I could. I never use sunscreen, not in the past anyway. I have that Mediterranean skin so I tan nicely and just don't like that stuff on my skin. That was the past though, I am going to need it because I plan on going to favorite places during the summer. I don't want to miss out because of chemo. I only now have to find something nice to wear on my head, besides the wig! I am sure I will be hot with it on so I want to wear a cute hat or something. I did find a natural sunscreen by Burt's Bees...it smells nice too.
Anyway, I am off to walk the pup. actually the now naughty adolescent!
Thanks guys, I can always, always count on you! Who knows better then those who have been there...
Much love to all and have a great weekend!

Oh and Michele, I think, although I have to ask him on Tuesday..I think I am getting Avastin throughout all of my treatments. I will let you know for sure next week. He told me over and over how I am a perfect candidate for it. I hope he's right and I have no reason to believe he is not. Only thing is, my BP, well it jumps a little. Sometimes it's borderline high.. like when I am at the docs office. I told him and he didn't seem worried and told me he would watch me very closely and if need be would treat me with BP medication until treatment is over. I am not thrilled about that but if it's necessary, it's only temporary.

xoxo Jen


__________________
A mind that is stretched by a new experience can never go back to its old dimensions. - Oliver Wendell Holmes
MicheleS

Avatar / Picture

Goddess Forever
Registered:
Posts: 736
Reply with quote  #8 
Thanks, Jen.  My onc and I are "winging" the Avastin.  One of the papers we used for reference was written by your oncologist!  In any event, let me know how long your onc says for Avastin so I can pass it on to mine on Thurs.  Mine is thinking for a full year but he tells me that we can change that if we want.  He did get insurance to approve it for a year so we have that flexibility...

My port protrudes alot too.  The nurses tell me that is a *good* thing... makes it easy to stick.  I tend to believe them... I saw them poking and prodding some poor woman last week.  He port was lower than mine and she had a bit more "padding" on her.  It took 2 nurses to get it done: one to "hold" the port and another to stick.

Speaking of sticking... be sure to ask for a perscription for EMLA (or lidocaine) cream for your port.  The morning of chemo, slather some on and cover it with a small piece of plastic wrap.  You won't feel a thing when they stick you.  I know it sounds silly, but everything you can do to make it more "pleasant" when you get chemo.  Also, take some lemon-heads or altoids to suck when they flush your port.  You'll get a strange taste in your mouth when they flush... I got "conditioned" to throw up whenever they flush so I'm wishing I had used something early on.  Oh... and bring candy (like chocolate) for your nurses... a couple of bags of Dove choc will make you a princess in the chemo room! (Not that you wouldn't be anyway but everything helps!)  Finally, if you end up having a favorite nurse, you can ask your MD to put her name on your "orders" for each infusion.  (This is especially helpful if there's a nurse you want to avoid.)

Oh... and 1 more thing... my oncologist said the exact same thing regarding high BP.  He told me that *if* it happens, he'll put me on something and that when I'm done with Avastin, the high BP would be reversible.  So, no worries!

xxoo,
Michele
Previous Topic | Next Topic
Print
Reply

Quick Navigation:

Easily create a Forum Website with Website Toolbox.